Affordable Access

Publisher Website

Heparin-induced hyperkalemia after cardiac surgery

Authors
Journal
The Annals of Thoracic Surgery
0003-4975
Publisher
Elsevier
Publication Date
Volume
74
Issue
5
Identifiers
DOI: 10.1016/s0003-4975(02)03865-1
Keywords
  • Case Report
Disciplines
  • Biology
  • Medicine

Abstract

Abstract Surgeons are increasingly faced with patients suffering from complicated pathology in multiple organ systems, to which multiple therapeutic agents with complex adverse effects are often prescribed. We face a daily challenge in maintaining an up-to-date knowledge of these complications. Heparin is widely used in surgical practice, yet our awareness of its adverse effects, other than bleeding and thrombocytopenia, remains poor. We will present an example of heparin-induced hyperkalemia following administration for cardiopulmonary bypass and intraaortic balloon pump prophylaxis. This is a rare but serious complication of heparin therapy, not usually reported in the context of a cardiac surgical patient. We will also discuss the renal physiology leading to hyperkalemia and the options available for its management.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

Heparin-induced hyperkalemia after cardiac surgery...

on The Annals of Thoracic Surgery November 2002

Early heparin-induced thrombocytopaenia (HIT) afte...

on European journal of anaesthesi... September 2006
More articles like this..